Alleged to have killed at least 59 people, Stephen Paddock, an avid gambler and real estate mogul with a steady girlfriend and income, did not seem fit the mold of a ‘typical’ American mass shooter — until, that is, a report from the Las Vegas Review-Journal divulged the silver-haired 64-year-old had been prescribed a frequently-abused anxiety medication, diazepam. Valium.

Reports the Review-Journal,

“Records from the Nevada Prescription Monitoring Program obtained Tuesday show Paddock was prescribed 50 10-milligram diazepam tablets by Henderson physician Dr. Steven Winkler on June 21 […]

“Paddock purchased the drug — its brand name is Valium — without insurance at a Walgreens store in Reno on the same day it was prescribed. He was supposed to take one pill a day.”

Dr. Winkler’s office would neither confirm nor deny the private health information pertaining to Paddock when contacted by the outlet.

Anti-anxiety medications like diazepam are known as anxiolytic and sedative, or, benzodiazepines and are considered a potentially dangerous and addictive class of drugs — which, previously, have been found by researchers in Iceland to cause quite serious withdrawal symptoms.

While more than 100 days elapsed from the time Paddock filled the prescription for diazepam and the night he allegedly rained terror from a 32nd-floor vantage point at the Mandalay Bay Casino onto the more than 22,000 people gathered for the Route 91 Harvest Festival below — slaughtering 59 and injuring well in excess of 500 people — the symptoms of withdrawal are more than worth noting.

According to the frequently-cited study published in the National Institutes of Health’s PubMed by researchers with the Department of Psychiatry, Borgarspítalinn, at University of Iceland, Reykjavik [emphasis added]:

“Physiological dependence on benzodiazepines is accompanied by a withdrawal syndrome which is typically characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty in concentration, dry wretching and nausea, some weight loss, palpitations, headache, muscular pain and stiffness and a host of perceptual changes. Instances are also reported within the high-dosage category of more serious developments such as seizures and psychotic reactions. Withdrawal from normal dosage benzodiazepine treatment can result in a number of symptomatic patterns. The most common is a short-lived ‘rebound’ anxiety and insomnia, coming on within 1-4 days of discontinuation, depending on the half-life of the particular drug. The second pattern is the full-blown withdrawal syndrome, usually lasting 10-14 days; finally, a third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted. …”

Further, diazepam can cause uncharacteristically aggressive behavior — and homicidal tendencies.

“If somebody has an underlying aggression problem and you sedate them with that drug, they can become aggressive,” Dr. Mel Pohl, chief medical officer of the Las Vegas Recovery Center, told the Review-Journal from the Netherlands. “It can disinhibit an underlying emotional state. … It is much like what happens when you give alcohol to some people … they become aggressive instead of going to sleep.”

Pohl emphasized the effects of diazepam would be amplified by alcohol — although there hasn’t been any indication alcohol played a role in the massacre, nor that abuse of any substances was an issue in Paddock’s life.

But abuse might not be a necessary for the drugs to cause severe and wholly untenable side effects — such as increased likelihood of committing homicide.

“A 2015 study published in World Psychiatry of 960 Finnish adults and teens convicted of homicide showed that their odds of killing were 45 percent higher during time periods when they were on benzodiazepines,” the Review-Journal summarizes.

In 2014, researchers published a landmark study in the Australian and New Zealand Journal of Psychiatry, entitled, “Benzodiazepine Use and Aggressive Behavior,” about which they wrote,

“It appears that benzodiazepine use is moderately associated with subsequent aggressive behavior.”

Although this information is worth noting in trying to comprehend the incomprehensible, a single, 50-pill prescription for valium hardly seems the culprit for one of the deadliest massacres in United States history — unless Paddock ingested the pills in contradiction to the prescription — but forensic psychiatrists and other experts must make that determination.

However, the aggression triggered by drugs like diazepam tends more toward the explosive, acute variety — and not the sort of violence requiring the plotting and planning Paddock reportedly undertook for weeks before slaying 59 and wounding hundreds of concertgoers.

“What this man in Las Vegas did was very planned,” noted Dr. Michael First, clinical psychiatry professor at Columbia University and expert on benzodiazepines. First reiterated the troubling findings in the Finnish study — but “told the Review-Journal on Tuesday that he believes the drugs would be more likely to fuel impulsive aggression than premeditated behavior.”

CBS News also spoke with Dr. First, when reporting on the same Finnish study in 2015, writing,

“It’s ‘very difficult’ to weed out the potential effects of a medication from the slew of other factors that drive violent behavior, said Dr. Michael First, a clinical psychiatry professor at Columbia University, in New York City.”

However, the doctor continued, “this study suggests that if there is a risk [of homicide] associated with antidepressants, it’s a very small one.”

CBS added, “First noted that the sedatives are already known to carry serious risks, including dependence if they’re used long-term. They’ve also been linked to dementia in older adults.”

Of the distressing findings that year, First — cautioning doctors on ‘prescribing sedatives to people with anger issues or problems with impulse control’ — gently sounded an alarm perhaps more applicable now than in 2015, arguing,

“I think this study gives us yet another cautionary message about these drugs.”

(Featured image: Source)